Alert archive / Colorado / Tornado Warnings in 2014

Tornado Warning 19, NWS Goodland, KS

June 27, 2014Cheyenne County, Colorado

NWS Goodland, KS issued this tornado warning at Jun 27, 2014, 2:27 PM MDT for Cheyenne County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2014, 2:27 PM MDT (20:27 UTC)
Expired
Jun 27, 2014, 2:50 PM MDT
In force
23 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Observed
Hail
1.75 in

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 12:48 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-324 J/kg
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-126 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

881 
WFUS53 KGLD 272027
TORGLD
COC017-272115-
/O.NEW.KGLD.TO.W.0019.140627T2027Z-140627T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
227 PM MDT FRI JUN 27 2014

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 315 PM MDT

* AT 224 PM MDT...A CONFIRMED TORNADO WAS LOCATED 9 MILES NORTH OF
  GALATEA...AND MOVING NORTHEAST AT 10 MPH.

  HAZARD...TORNADO AND GOLF BALL SIZE HAIL.

  SOURCE...WEATHER SPOTTERS CONFIRMED TORNADO 5 MILES SOUTHWEST OF   
  KIT CARSON.

  IMPACT...EXPECT DAMAGE TO MOBILE HOMES...ROOFS AND VEHICLES.

* LOCATIONS IMPACTED INCLUDE...
  AROYA...WILD HORSE AND KIT CARSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3903 10252 3862 10258 3862 10310 3893 10317
TIME...MOT...LOC 2027Z 245DEG 8KT 3864 10304

TORNADO...OBSERVED
HAIL...1.75IN

$$

KOCHASIC
1 follow-up statement
991 
WWUS53 KGLD 272050
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
250 PM MDT FRI JUN 27 2014

COC017-272100-
/O.CAN.KGLD.TO.W.0019.000000T0000Z-140627T2115Z/
CHEYENNE CO-
250 PM MDT FRI JUN 27 2014

...THE TORNADO WARNING FOR WESTERN CHEYENNE COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 9 PM MDT.

LAT...LON 3903 10252 3862 10258 3862 10310 3893 10317
TIME...MOT...LOC 2050Z 257DEG 17KT 3865 10292

$$

KOCHASIC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 27, 1:31 PM MDT, 56 minutes earlier.

Area forecast discussion, Jun 27, 1:31 PM MDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
131 PM MDT FRI JUN 27 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 131 PM MDT FRI JUN 27 2014

ACTIVE EVENING/OVERNIGHT PERIOD EXPECTED FOR THE AREA FOR
CONVECTION. CURRENTLY THIS AFTERNOON...SURFACE LOW OVER SE
COLORADO COMBINED WITH INVERTED TROUGH(DRYLINE) EXTENDING
NORTHWARD TOWARDS SOUTHERN WYOMING. THUNDER HAS BEEN FIRING UP
ALONG THIS BOUNDARY PROMPTING THE ISSUANCE OF A SEVERE
THUNDERSTORM WATCH FOR EASTERN COLORADO. THIS TROUGH WILL BEGIN TO
SHIFT SLOWLY EAST THROUGH THE OVERNIGHT HOURS.

MODEL CONVECTIVE PARAMETERS CONTINUE TO SUGGEST SEVERE POTENTIAL
THROUGH MUCH OF THE EVENING HOURS AND WITH THE MOVEMENT OF TROUGH
INTO WESTERN KANSAS...THE POTENTIAL FOR TORNADO DEVELOPMENT
INCREASES WITH INCREASING SHEAR ENVIRONMENT. HAVE CONTINUED MENTION
OF SEVERE WORDING IN FORECAST FOR LARGE HAIL/WINDS. KANSAS ZONES
COULD SEE THE ISSUANCE OF A TORNADO WATCH LATER THIS AFTERNOON WITH
SPC GUIDANCE SHOWING GOOD CHANCE FOR.

ALONG WITH THE CHANCE FOR SEVERE WEATHER TONIGHT...WITH COME THE
CHANCE FOR FLOODING CONDITIONS WITH EXPECTED HEAVY RAINFALL. PW/S
ARE WELL OVER AN INCH AND WITH THE MOVEMENT OF STORMS WITH
TROUGH...AREAS HAVE POTENTIAL FOR LOCALIZED 1-2" AMOUNTS IN A SHORT
TIME. SOME TRAINING OF STORMS COULD LEAD TO HIGHER AMOUNTS. WILL
HAVE TO BE MONITORED LATER FOR ANY FLASH FLOODING POTENTIAL...
ESPECIALLY IN EASTERN PORTIONS OF THE CWA TOWARDS MORNING.

TEMPERATURES IN THE OVERNIGHT PERIOD WILL CONSIST OF MOIST AND HUMID
CONDITIONS FOR ALL KANSAS ZONES UNTIL THE SYSTEM SHIFTS EASTWARD.
LOOKING FOR OVERNIGHT LOWS TO RANGE FROM MID 50S WEST THROUGH THE
LOWER 60S EAST AND WILL BE DEPENDENT ON WHEN DRIER AIR WORKS INTO
AREA(INDICATIVE OF LOW DEWPTS OVER WESTERN COLORADO). WINDS IN THE
EXTENDED WILL GENERALLY REMAIN ESE OVER THE REGION UNTIL TROUGH
PASSES. LOOKING FOR 5 TO 15 MPH CLOSE TO TROUGH AND INCREASING 15 TO
30 MPH TO EASTERN ZONES. AFTER TROUGH PASSAGE...SHIFT TO WNW FLOW
5-15MPH.

GOING INTO SATURDAY...SLOW MOVEMENT OF BROAD UPPER TROUGH ACROSS
EASTERN PORTIONS OF KANSAS DURING THE MORNING HOURS...WILL ALLOW
FOR SOME -RW/-TRW TO PERSIST BEFORE SLOWLY CLEARING OUT OVER
EASTERN PORTIONS OF THE CWA. HAVE CONTINUED A MENTION OF SLIGHT
CHANCE FOR PRECIPITATION THERE BEFORE EXITING BY MIDDAY. SURFACE
RIDGE AND UPPER ZONAL FLOW BEHIND THIS TROUGH WILL PROVIDE AREA
FOR A DECENT DAY WITH STRONG SUBSIDENCE AND NORTHWEST FLOW 10-20
MPH. WITH LINGERING CLOUD COVER POTENTIAL FOR EASTERN PORTIONS OF
THE FORECAST AREA DURING THE MORNING HOURS TEMPERATURES SLOW TO
INCREASE AFTER SUNRISE BUT WILL STAY JUST UNDER GUIDANCE KEEPING
AREA IN MID 80S FOR HIGH TEMPERATURES.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 1239 PM MDT FRI JUN 27 2014

ZONAL FLOW IS FORECAST FOR SATURDAY NIGHT WITH A POSSIBLE EMBEDDED
WEAK SHORTWAVE...BUT LOW LEVELS WILL BE VERY DRY WITH DEW POINTS
ONLY IN THE 40S IN THE EVENING...THOUGH THEY DO INCREASE AFTER
MIDNIGHT ESPECIALLY IN THE SOUTHEAST. A WEAK LLJ OF AROUND 30KTS
IS FORECAST TO DEVELOP ON 315K SURFACE OVERNIGHT WITH RESULTANT
MOISTURE ADVECTION. DESPITE SOME DECENT ELEVATED CAPE UP TO 2000
J/KG...CIN IS FORECAST TO BE 50-100 J/KG FOR PARCELS ORIGINATING
AROUND 800MB WHICH WOULD BE SUFFICIENT TO CAP ELEVATED CONVECTION.
MODELS ARE DRY SO WILL KEEP IT THAT WAY FOR NOW.

ZONAL FLOW CONTINUES ON SUNDAY AROUND BROAD BASE OF THE MAIN
TROUGH IN THE NORTHERN PLAINS. A DISTURBANCE ROTATING THROUGH THE
FLOW SUNDAY AFTERNOON/EVENING WILL HAVE PLENTY OF MOISTURE TO WORK
WITH IN THE EASTERN FORECAST AREA...WITH VERY UNSTABLE CONDITIONS AND
DEEP LAYER SHEAR ON THE ORDER OF 40KTS. ONLY THE NAM PAINTS ANY
PRECIPITATION AT THIS POINT...BUT IF ANYTHING GETS GOING PARAMETERS
SUGGEST SUPERCELLS WOULD BE POSSIBLE...MAINLY EAST OF A MCCOOK TO
TRIBUNE LINE.

AFOREMENTIONED SYSTEM WILL WORKS ITS WAY EASTWARD ALONG THE
US/CANADA BORDER EARLY NEXT WEEK AS RIDGE BUILDS OVER THE NORTHERN
ROCKIES. THE LOCAL AREA WILL BE UNDER NORTHWEST FLOW ALOFT EARLY
IN THE WEEK BETWEEN THOSE TWO FEATURES. A SURFACE FRONT WILL
SETTLE INTO THE SOUTHERN PLAINS ON MONDAY WITH POST FRONTAL
UPSLOPE REGIME IN THE HIGH PLAINS. ANY WEAK DISTURBANCE IN THE
NORTHWEST FLOW ALOFT SHOULD BE ENOUGH FOR THUNDERSTORMS TO DEVELOP
IN THIS PATTERN...SLIGHTLY FAVORING THE SOUTHERN PART OF THE AREA
WHERE THE SURFACE FRONT COULD BE LURKING...ESPECIALLY ON TUESDAY
AS IT TRIES TO RETURN NORTH AS A WARM FRONT. HOWEVER...THAT FRONT
WASHES OUT BY MID WEEK WITH PRECIPITATION CHANCES BECOMING TIED TO
WEAK DISTURBANCES ROTATING OUT OF THE CENTRAL ROCKIES OVER THE TOP
OF THE RIDGE AND MOIST SOUTHEASTERLY FLOW AT THE SURFACE. THE
RIDGE IS FORECAST TO GRADUALLY BUILD NORTHWARD TOWARDS THE END OF
THE LONG TERM PERIOD AND MAY EVENTUALLY GET CLOSE ENOUGH TO CAP
CONVECTION.

TEMPERATURES WILL BE ABOVE NORMAL ON SUNDAY...NEAR NORMAL ON
MONDAY...BELOW NORMAL TUESDAY AND WEDNESDAY BEHIND THE
FRONT...THEN GRADUALLY WARM BACK TO NEAR AND ABOVE NORMAL TOWARDS
THE END OF THE WEEK UNDER THE RIDGE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1103 AM MDT FRI JUN 27 2014

FOR KGLD...MAINLY VFR CONDITIONS THRU FORECAST PERIOD WITH GENERAL
SCT025 SCT200. FROM 20Z THIS AFTERNOON THRU 03Z SAT...TRW WILL BE
DEVELOPING IN THE VICINITY W/ BEST CHANCES LIKELY AFT 00Z SAT...WITH
CEILINGS AROUND BKN050. VRB05KT THROUGH 20Z...THEN BECOMING SSE
15-30KTS. WINDS DO SHIFT TO WNW 10-15KTS BY 03Z SATURDAY.

FOR KMCK...LOOKING FOR MAINLY VFR CONDITIONS THRU FORECAST PERIOD
WITH GENERAL SCT025 SCT200. SOME MVFR CEILINGS AROUND BKN015
THROUGH 20Z. FROM 21Z THIS AFTERNOON THRU 04Z SAT...TRW WILL BE
DEVELOPING IN THE VICINITY W/ BEST CHANCES LIKELY AFT 01Z
SAT...WITH CEILINGS AROUND BKN050. VRB05KT THROUGH 21Z...THEN
BECOMING SSE 15-25KTS. WINDS DO SHIFT TO WNW 10-15KTS BY 04Z
SATURDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...024
AVIATION...JN
Hazardous weather outlook, Jun 27, 10:08 AM MDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1008 AM MDT FRI JUN 27 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281530-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1008 AM MDT FRI JUN 27 2014 /1108 AM CDT FRI JUN 27 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN OUTBREAK OF SEVERE THUNDERSTORMS IS LIKELY BY MID TO LATE
AFTERNOON EAST OF THE COLORADO BORDER AS A VOLATILE ENVIRONMENT
SETS UP. SUPERCELL THUNDERSTORMS CAPABLE OF SIGNIFICANT HAIL TO
THE SIZE OF BASEBALLS...DAMAGING WIND GUSTS TO 70 MPH AND
TORNADOES ARE EXPECTED. FOR EAST COLORADO...STRONG TO SEVERE
THUNDERSTORMS ARE STILL EXPECTED WITH LARGE HAIL TO THE SIZE OF
PING PONG BALLS AND DAMAGING WINDS TO 60 MPH AS THE MAIN THREATS.
STORMS CONTINUE INTO THE EVENING AND SHOULD EXIT THE REGION EARLY
SATURDAY MORNING. IN ADDITION TO THE THREAT OF SEVERE WEATHER...
SLOW STORM MOVEMENTS MAY LEAD TO VERY HEAVY RAINFALL AND FLASH
FLOODING...ESPECIALLY FOR LOCATIONS THAT HAVE RECEIVED HEAVY RAIN
RECENTLY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY NORTH
AND EAST OF A LINE FROM BENKELMAN NEBRASKA TO HOXIE KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 27, 2:23 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
223 PM MDT FRI JUN 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TORNADO          8 WSW KIT CARSON        38.70N 102.92W
06/27/2014                   CHEYENNE           CO   STORM CHASER

            LANDSPOUT TORNADO SIGHTED FROM 3 W KIT CARSON APPROX 5 MI
            TO SOUTHWEST. LOCATION APPROXIMATE.

&&

JJM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:20 PM MDTSpecial Weather StatementGLDYuma15 min
Jun 26, 7:32 PM MDTSevere Thunderstorm WarningGLDYuma58 min
Jun 26, 8:26 PM MDTSevere Thunderstorm WarningGLDYuma44 min
Jun 26, 8:31 PM MDTSpecial Weather StatementGLDKit Carson14 min
Jun 26, 8:39 PM MDTSevere Thunderstorm WarningGLDKit Carson36 min
Jun 26, 8:58 PM MDTSpecial Weather StatementGLDCheyenne17 min
Jun 26, 9:07 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson53 min
Jun 26, 9:18 PM MDTSevere Thunderstorm WarningGLDYuma57 min
Jun 26, 9:44 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson61 min
Jun 26, 9:49 PM MDTSevere Thunderstorm WarningGLDYuma56 min
Jun 26, 10:02 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma58 min
Jun 26, 10:22 PM MDTSevere Thunderstorm WarningGLDYuma53 min
Jun 26, 10:46 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma59 min
Jun 26, 10:57 PM MDTSevere Thunderstorm WarningGLDYuma48 min
Jun 27, 1:50 PM MDTSevere Thunderstorm WarningGLDCheyenne55 min
Jun 27, 2:42 PM MDTSpecial Weather StatementGLDKit Carson63 min
Jun 27, 2:51 PM MDTSpecial Weather StatementGLDCheyenne24 min
Jun 27, 3:14 PM MDTSevere Thunderstorm WarningGLDCheyenne46 min
Jun 27, 3:36 PM MDTFlash Flood WatchGLDKit Carson, Yuma10 hr
Jun 27, 3:47 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson43 min
Jun 27, 4:28 PM MDTSpecial Weather StatementGLDYuma32 min
Jun 27, 4:42 PM MDTSevere Thunderstorm WarningGLDYuma33 min
Jun 27, 5:11 PM MDTSpecial Weather StatementGLDYuma49 min

Nearby

Tornado Warnings in Colorado, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.